Reducing Prednisolone

Hi, I have had Pmr for thirteen months and managed to get from 20mg to 7mg without much bother. I then had a major flare and my unsympathetic GP told me to go back to eight indefinitely. Eight did no good, so I went up to nine, which isn't doing any good either. I am wondering , do you think I should go back to 10mg, which I am a bit nervous about.

It is a waste of time asking the GP.

Thank you

6 Replies

oldestnewest
  • Hi, if 9mgs isn't doing anything, then try 10 mg. You don't say how long you stayed on the increases each time, but you need to give it a good couple of weeks to see if the new dose is working. I would stay on 10mg for about a month at least to gauge what's happening. Then once you get stable again, come down slowly, using a slow reduction plan (if you aren't already). It sounds long winded, but it isn't any longer than doing a month at one level, and then another month at the next etc... And it's better for the body than an " overnight" drop. And if necessary try dropping 0.5mg a time, you can then pick up any blips much quicker.

    7mg seems to be a stumbling block for many, it's about the dose when your own body needs to start working again and producing cortisol, and sometimes it's a bit slow off the mark! Hope you soon get back on track.

  • Hi Dorset Lady. I have been on 9mg for a month now and seem to be getting worse instead of better. I know I should go back up to 10mg really, but am apprehensive as the higher I go the worse the side effects seem to get.

    It is horrible to feel so alone with this illness isn't it. My GP was great to start with, while I was reducing without incident, but now the problems have started he seems as if he doesn't want to know.

    Thank you for replying.

  • Hi again Attic,

    Problem is telling the difference sometimes between the PMR and the side effects of Pred in regard to fatigue particularly. But if you have similar pains to pre diagnosis, then I would think that it's out of control again, and you need to get the inflammation back under control. It's a catch 22 sutuation really, you're damned if you do, and damned if you don't. But you really need to get control of the inflammation, otherwise you could be storing up more problems.

    As for the side effects, you just have to go with the flow I'm afraid.

    I think the problem with some GPs is that they don't really understand PMR and think once you're on Pred then things should go according to the text book. But we all know life's not like that! And I think it's a bit irresponsible of him to leave you to struggle on your own. But unfortunately you aren't alone in having a GP who's not completely on the ball re PMR.

    Your friends and family may not know about PMR, but you are not alone, we are always here for you! .

  • The recommendation for a flare like that is to go back to the last dose you felt well at very quickly - or, if the flare is established, add 5mg to where the flare was, so in your case 12mg. Don't worry - you should be able to reduce back down some as soon as the symptoms are managed. And a bit more pred is far better than letting the flare get away from you.

    As DL says - it depends a bit how long you were staying at each dose before reducing again. You must remain at each dose long enough to be sure it is still managing the symptoms before you try another drop and it can take a few weeks to find out if that is so. If you rush it could be the last dose, or the dose before last or the dose before the dose before last! Also, a reduction is best when it is not more than 10% of your current dose - so at 10mg it should be 1mg, below that half a mg is better and this is to minimise steroid withdrawal pain which can be the same as PMR so you don't know which is which and also to identify your longer term dose more accurately.

    Follow this link

    healthunlocked.com/pmrgcauk...

    to find a very slow reduction plan which has worked for a lot of people - and isn't as slow as you'd think. Especially since few people end up having a flare and having to go back to a much higher dose. Don't be afraid of a higher dose - there is no point at all being at a lower dose than you need, you might as well stop and go back to unmanaged PMR. Contrary to what some doctors would have you believe, you won't fall apart or explode on 10mg of pred! I've been on pred for over 6 years now and for much of the first 3 years at above 10mg - I'm fine.

    Members of one very good group of rheumies, from Bristol originally, keep their patients at 10mg for a year before continuing the reduction and they find this achieves a flare rate of 1 in 5 instead of 3 in 5. They take 3 months to get from 15 to 10 - so under them you would be in the middle of the 10mg period now and probably wouldn't be in the mess you are in now.

  • Attic, creeping back up just 1mg at a time when experiencing what you describe as "a major flare" is unlikely to prove successful as you have unfortunately found. It is really only possible to do that successfully when tapering in very small amounts over a longer period. If you had increased by at least 3mg, better still 5mg, you would, no doubt, have experienced a fast improvement in your symptoms. Don't fear going back up to 10 - if it relieves your pain it means it is controlling the inflammation - not to do so could just put you at risk of worse problems. And if you are really in severe pain anything like you had at the outset, if it was me, I would increase to 12mg to be sure of getting it under control. At the same time as increasing your dose, do give yourself lots of TLC for a good week or two - good luck!

  • I would go to 10, in 5 days you still feel the same go to 12. We all have to go back up a little, it's ok, do not let yourself feel all that pain again, it isn't woth it. But please take it easy for awhile, your body needs to rest! Prayers 💕💞

You may also like...